Ohio, 2013Heavy Snow in Ohio, December 14, 2013
December 14, 2013 · NWS CLE · 5 events in 5 counties and zones
An area of deepening low pressure moved northeast across the Ohio Valley on December 14th. The low eventually moved across the southeast corner of Ohio during the evening hours.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $675,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of deepening low pressure moved northeast across the Ohio Valley on December 14th. The low eventually moved across the southeast corner of Ohio during the evening hours. Snow associated with this low spread into northwestern Ohio around midnight on the 14th. The snow intensified around daybreak when visibilities dropped below a mile. Periods of moderate to heavy snow with visibilities less than a half mile and snowfall rates in excess of an inch per hour occurred during the daylight hours. The snow eventually tapered to flurries during the evening. Snowfall totals over Hancock, Wood, Sandusky, Ottawa and Lucas Counties ranged from 6 to 8 inches. A peak total of 8.0 inches was reported at Point Place in Lucas County. Officially, 7.4 inches of snow was measured at Toledo Express Airport in Lucas County. Many accidents were reported during this event .
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 13, 11:46 PM EST, 14 minutes earlier.
Area forecast discussion, Dec 13, 11:46 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1146 PM EST FRI DEC 13 2013
.SYNOPSIS...
HIGH PRESSURE OVER THE EASTERN STATES WILL SHIFT NORTHEAST TO
MAINE AND QUEBEC TONIGHT AS LOW PRESSURE FORMS OVER THE SOUTHERN
PLAINS AND MOVES TO THE LOWER OHIO VALLEY BY SUNRISE. THE LOW
PRESSURE AREA WILL TRACK UP THE OHIO RIVER ON SATURDAY AND INTO
THE CENTRAL APPALACHIANS SATURDAY NIGHT WHILE ANOTHER LOW PRESSURE
FORMS OFF THE JERSEY COAST. A TROUGH OF LOW PRESSURE WILL REMAIN
ACROSS THE EASTERN LAKES INTO MONDAY AS COLDER AIR RETURNS.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
TWEAKED TIMING OF THE SNOW INTO AREA FOR UPDATE. LIGHT SNOW NOW
MOVING INTO SW OHIO...SHOULD REACH SWRN PORTION OF FORECAST AREA
TOWARD MIDNIGHT LOCAL.
ORIGINAL DISCUSSION...
MODEL GUIDANCE IS RATHER CONSISTENT WITH THE TIMING AND AMOUNT OF
PRECIPITATION EXPECTED ACROSS THE REGION OVERNIGHT. SO CONFIDENCE
IS RATHER HIGH. EXPECT SNOW TO OVERSPREAD THE REGION FROM WEST TO
EAST. SNOW SHOULD BEGIN IN THE TOL TO FDY TOWARD MIDNIGHT AND
ACROSS THE ENTIRE REGION BY 10Z. SNOW ACCUMULATION OF NEAR 2
INCHES IN THE WEST TO AROUND 1 INCH IN NW PA TO YNG. WILL KEEP THE
START TIME OF THE WINTER WEATHER ADVISORY THE SAME FOR CONSISTENCY
WITH ADJACENT OFFICES. CONDITIONS WILL BE COLD ENOUGH FOR JUST
SNOW. LOW TEMPERATURE OF 18 TO 24 DEGREES IS EXPECTED.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
EXPECT A STRONG ADVISORY AMOUNT OF SNOW ACROSS THE REGION AS VERY
CONSISTENT GUIDANCE HAS LED TO HIGH CONFIDENCE IN THE FORECAST.
NEARLY ALL FORECAST TECHNIQUES( TRADITIONAL AND MORE MODERN) AND VARIOUS
MODEL QPF TOTALS ALL POINT TO A .40 TO .55 INCH OF LIQUID
EQUIVALENT AMOUNT OF SNOWFALL FROM TONIGHT UNTIL EARLY SATURDAY
NIGHT. WITH A TYPICAL SYNOPTIC SNOW WE EXPECT A 12 TO 1 SNOW TO
LIQUID RATIO SO THE STORM TOTAL SNOW AMOUNT SHOULD RANGE FROM 5 TO 7
INCHES OVER 24 HOURS OR SO WHICH IS BELOW WARNING CRITERIA. THE
ATMOSPHERE IS EXPECTED TO BE FAIRLY STABLE WITH EPV VALUES
REMAINING POSITIVE AND THERE APPEARS TO BE LITTLE INDICATION OF
SIGNIFICANT FRONTOGENESIS SO HEAVIER SNOW BANDS DO NOT APPEAR
LIKELY AT THIS TIME. THE SYNOPTIC SNOW WILL DIMINISH QUICKLY
SATURDAY EVENING AS THE FORCING/SURFACE LOW MOVES BY TO THE EAST.
COLD AIR WILL ADVECT INTO THE REGION.
THERE WILL LIKELY BE A PAUSE BETWEEN THE END OF THE SYNOPTIC SNOW
AND THE ONSET OF SCATTERED LAKE EFFECT SNOW SHOWERS SATURDAY
NIGHT. LAKE EFFECT SNOW BANDS IN A WEST TO NORTHWEST FLOW ARE
EXPECTED SUNDAY WHICH WILL LIKELY PERSIST INTO MONDAY. HIGH
TEMPERATURES WILL BE RATHER COLD ON SUNDAY AND SUNDAY NIGHT. WITH
FRESH SNOW COVER AND ANY CLEARING SUNDAY NIGHT...TEMPERATURES WILL
AGAIN DROP INTO THE SINGLE DIGITS OR PERHAPS TO ZERO FROM MFD TO
FDY.
SOME MODERATION IN TEMPERATURE IS EXPECTED MONDAY AND MONDAY NIGHT.
.&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
AN UPPER LEVEL TROUGH WILL BE EAST OF THE AREA ON MONDAY SO THE LAKE
EFFECT SNOW SHOULD CONTINUE ACROSS NE OHIO INTO NW PA. THIS MAY
DECREASE BY MONDAY AFTERNOON. HOWEVER ANOTHER TROUGH WILL MOVE
ACROSS THE GREAT LAKES TUESDAY INTO TUESDAY NIGHT WITH A LIGHT
GENERAL SNOW POSSIBLE ACROSS THE NORTHERN HALF OF THE COUNTY WARNING
AREA. THE LAKE EFFECT SNOW WILL AGAIN RETURN BY WEDNESDAY MORNING
AND HOPEFULLY END BY THURSDAY MORNING. MODELS THEN HINT AT A GOOD
WARM UP THURSDAY INTO FRIDAY AS A STRONG AREA OF LOW PRESSURE TAKES
SHAPE OVER THE PLAINS.
TEMPERATURES WILL FLUCTUATE WITH EACH TROUGH WITH MIDDLE 20S
EXPECTED IN THE WAKE OF THE TROUGHS ON MONDAY AND AGAIN ON
WEDNESDAY. TUESDAY WILL SEE SOME MINOR WARMING WITH HIGHS AROUND
FREEZING. THE WARMEST TEMPERATURES ARRIVE THURSDAY INTO FRIDAY ON
INCREASING SOUTHERLY WINDS. HIGHS BY FRIDAY MAY BE 50 DEGREES OR
WARMER.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
THE INITIAL WAVE OF PRECIPITATION WITH THE APPROACHING STORM SYSTEM
IS MOVING OVER THE AREA. HIGH TO MID CLOUDS ARE QUICKLY DROPPING
TO MVFR AND IFR CONDITIONS. CEILINGS ARE FORMING AROUND 10-15KFT WITH
VSBYS 1-2 MILES. THESE CONDITIONS WILL PROGRESS TO IFR CEILINGS
BELOW 1KFT AND VSBYS BELOW 1 MILE AROUND 12Z. A BREAK MAY OCCUR IN
MID TO LATE MORNING BEFORE THE BULK OF THE PRECIPITATION ARRIVES
IN THE AFTERNOON. MODELS INDICATE TH 18Z-00Z TIME FRAME SHOULD
PRODUCE THE HEAVIEST PRECIPITATION WINDOW. DURING THIS TIME I
EXPECT VSBYS BELOW 1/2SM AND CEILINGS BELOW 1KFT. SNOW RATES COULD
REACH AN INCH AN HOUR DURING THIS WINDOW. PRECIPITATION SHOULD BEGIN
TO LESSEN AFTER 00Z BUT IFR/MVFR CEILINGS WILL REMAIN. WINDS WILL
REMAIN AROUND 10 KNOTS AND EASTERLY FOR MOST OF THE STORM. A SHIFT
TO NORTHWEST WILL OCCUR AFTER 00Z SUN.
.OUTLOOK...NON VFR WILL LINGER ACROSS NE OH/NW PA THROUGH
TUESDAY.
&&
.MARINE...
WINDS AND WAVES SHOULD DIMINISH ENOUGH THIS MORNING TO ALLOW SCA ON
WEST PART OF THE LAKE TO END BY 15Z WHILE EAST WILL NEED TO RUN
UNTIL 21Z. LOW STILL EXPECTED TO TRACK NE TO NEAR ERI BY LATE SAT
NIGHT THEN SHIFT TO MID ATLANTIC COAST BY MIDDAY SUN. THIS CREATES
DEVELOPING NE WIND SCENARIO ON THE LAKE BUT STRONGER WINDS AND
HIGHER WAVES STAY NORTH OF THE NEARSHORE WATERS SO MAY NOT NEED A
SCA FOR THIS ON SAT. SAT NIGHT WINDS BACK TO WEST AND INCREASE TO 15
TO 25 KNOTS SO SCA WILL BE PUT UP. WINDS WILL THEN WAVER BACK AND
FORTH MAINLY FROM A SW DIRECTION THRU TUE WITH SCA CONDITIONS LIKELY
TO PERSIST.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 10 PM EST SATURDAY FOR
OHZ010>014-020>023-031>033-038-089.
WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR OHZ003-
006>009-017>019-027>030-036-037-047.
PA...WINTER WEATHER ADVISORY UNTIL 10 PM EST SATURDAY FOR
PAZ001>003.
MARINE...NONE.
&&
SYNOPSIS...LAPLANTE
NEAR TERM...DJB/LAPLANTE
SHORT TERM...LAPLANTE
LONG TERM...MULLEN
AVIATION...GARNET
MARINE...MULLENHazardous weather outlook, Dec 13, 5:27 AM EST, 18 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
527 AM EST FRI DEC 13 2013
OHZ010>014-020>023-031>033-038-089-PAZ001>003-141030-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WAYNE-STARK-MAHONING-HOLMES-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
527 AM EST FRI DEC 13 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 PM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
OHZ003-006>009-017>019-027>030-036-037-047-141030-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-KNOX-
527 AM EST FRI DEC 13 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 7 PM
EST SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
LEZ061-142>149-162>169-141030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
527 AM EST FRI DEC 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Heavy Snow, Wood
- When
- December 14, 12:00 AM EST to 8:00 PM EST
- Where
- Wood forecast zone
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 41.362, -83.623 (the zone’s center; the record gives no point)
An area of deepening low pressure moved northeast across the Ohio Valley on December 14th. The low eventually moved across the southeast corner of Ohio during the evening hours. Snow associated with this low spread into northwestern Ohio around midnight on the 14th. The snow intensified around daybreak when visibilities dropped below a mile. Periods of moderate to heavy snow with visibilities less than a half mile and snowfall rates in excess of an inch per hour occurred during the daylight hours. The snow eventually tapered to flurries during the evening. Snowfall totals across Wood County were around 6 inches. Many accidents were reported during this event .
Heavy Snow, Hancock
- When
- December 14, 12:00 AM EST to 8:00 PM EST
- Where
- Hancock forecast zone
- Property damage
- $150,000
- Reported by
- Trained Spotter
- Coordinates
- 41.002, -83.666 (the zone’s center; the record gives no point)
An area of deepening low pressure moved northeast across the Ohio Valley on December 14th. The low eventually moved across the southeast corner of Ohio during the evening hours. Snow associated with this low spread into northwestern Ohio around midnight on the 14th. The snow intensified around daybreak when visibilities dropped below a mile. Periods of moderate to heavy snow with visibilities less than a half mile and snowfall rates in excess of an inch per hour occurred during the daylight hours. The snow eventually tapered to flurries during the evening. Snowfall totals across Hancock County were around 6 inches. Many accidents were reported during this event .
Heavy Snow, Sandusky
- When
- December 14, 12:00 AM EST to 8:00 PM EST
- Where
- Sandusky forecast zone
- Property damage
- $75,000
- Reported by
- Trained Spotter
- Coordinates
- 41.357, -83.144 (the zone’s center; the record gives no point)
An area of deepening low pressure moved northeast across the Ohio Valley on December 14th. The low eventually moved across the southeast corner of Ohio during the evening hours. Snow associated with this low spread into northwestern Ohio around midnight on the 14th. The snow intensified around daybreak when visibilities dropped below a mile. Periods of moderate to heavy snow with visibilities less than a half mile and snowfall rates in excess of an inch per hour occurred during the daylight hours. The snow eventually tapered to flurries during the evening. Snowfall totals across Sandusky County were around 6 inches. Many accidents were reported during this event .
Heavy Snow, Lucas
- When
- December 14, 1:00 AM EST to 7:00 PM EST
- Where
- Lucas forecast zone
- Property damage
- $200,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.684, -83.468 (the zone’s center; the record gives no point)
An area of deepening low pressure moved northeast across the Ohio Valley on December 14th. The low eventually moved across the southeast corner of Ohio during the evening hours. Snow associated with this low spread into northwestern Ohio around midnight on the 14th. The snow intensified around daybreak when visibilities dropped below a mile. Periods of moderate to heavy snow with visibilities less than a half mile and snowfall rates in excess of an inch per hour occurred during the daylight hours. The snow eventually tapered to flurries during the evening. Snowfall totals over Lucas County ranged from 6 to 8 inches. A peak total of 8.0 inches was reported at Point Place. Officially, 7.4 inches of snow was measured at Toledo Express Airport in Lucas County. Many accidents were reported during this event .
Heavy Snow, Ottawa
- When
- December 14, 1:00 AM EST to 8:00 PM EST
- Where
- Ottawa forecast zone
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 41.497, -82.941 (the zone’s center; the record gives no point)
An area of deepening low pressure moved northeast across the Ohio Valley on December 14th. The low eventually moved across the southeast corner of Ohio during the evening hours. Snow associated with this low spread into northwestern Ohio around midnight on the 14th. The snow intensified around daybreak when visibilities dropped below a mile. Periods of moderate to heavy snow with visibilities less than a half mile and snowfall rates in excess of an inch per hour occurred during the daylight hours. The snow eventually tapered to flurries during the evening. Snowfall totals across Ottawa County were around 6 inches. Many accidents were reported during this event .
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Pennsylvania, December 14 to 15, 20132 deaths · 1 injured · 36 events
- Winter Weather in Washington, December 14, 20131 death · 1 event
- Tornado and Hail in Florida, December 14, 2013$5.0 million · EF1 · 3 events
- Winter Storm and Winter Weather in Vermont, December 14 to 15, 2013$135,000 · 16 events
- Heavy Snow in Pennsylvania, December 14 to 15, 2013$200,000 · 2 events
- Winter Storm and Winter Weather in New York, December 14 to 15, 2013$75,000 · 9 events
- Winter Storm in New York, December 14 to 15, 2013$65,000 · 8 events
- High Wind in Alaska, December 14, 2013$80,000 · 60 kt wind · 1 event
- Winter Storm and Winter Weather in New Jersey, December 14 to 15, 20134 injured · 12 events
- Winter Storm and Heavy Snow in New York, December 14 to 15, 201327 events
- Winter Weather in West Virginia, December 14, 2013$25,000 · 2 events
- High Wind in Wyoming, December 14 to 16, 201319 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490031, 490032, 490034, 490029, 490033.